Alert archive / North Dakota / Extreme Cold Warnings in 2025

Extreme Cold Warning 4, NWS Grand Forks, ND

February 12, 20255 counties in North Dakota

NWS Grand Forks, ND issued this extreme cold warning at Feb 12, 2025, 12:26 PM CST for 5 counties in North Dakota. It took effect at Feb 12, 2025, 9:00 PM CST. It was in force for 15 hr. 15 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 12, 2025, 12:26 PM CST (18:26 UTC)
In effect from
Feb 12, 2025, 9:00 PM CST
Expired
Feb 13, 2025, 12:00 PM CST
In force
15 hr
Issued by
NWS Grand Forks, ND

Counties Cavalier County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Towner County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 58 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 13, 3:55 AM CSTEXTREME COLD -451 Ssw Wahpeton, NDAWOS station KBWP Wahpeton AP ND.
Feb 13, 4:05 AM CSTEXTREME COLD -393 Nw Mount Carmel, NDMesonet station DVI08365 Mount Carmel ND 3 NW.
Feb 13, 4:55 AM CSTEXTREME COLD -422 Ssw Barrie, NDMesonet station 322589 Ekre ND NDAWN.
Feb 13, 5:15 AM CSTEXTREME COLD -511 Se Gwinner, NDAWOS station KGWR Gwinner AP ND.
Feb 13, 5:49 AM CSTEXTREME COLD -455 N Mcleod, NDMesonet station SNGN8 Lisbon ND 18 E.
Feb 13, 6:45 AM CSTEXTREME COLD -412 Wsw Brampton, NDMesonet station 323117 Brampton ND NDAWN.
Feb 13, 7:00 AM CSTEXTREME COLD -525 Ne Dwight, NDMesonet station 329109 Wahpeton ND NDAWN.
Feb 13, 7:00 AM CSTEXTREME COLD -452 Wnw Lisbon, NDMesonet station 325239 Lisbon ND NDAWN.
Feb 13, 7:05 AM CSTEXTREME COLD -453 Ssw Mooreton, NDMesonet station 329709 Mooreton ND NDAWN.
Feb 13, 7:05 AM CSTEXTREME COLD -355 Sw Alsen, NDMesonet station DVI08645 Munich ND 5 SSE.
Feb 13, 7:05 AM CSTEXTREME COLD -312 Ese Cando, NDMesonet station 321289 Cando ND NDAWN.
Feb 13, 7:35 AM CSTEXTREME COLD -462 Sw Langdon, NDAWOS station KD55 Langdon AP ND.
Feb 13, 7:35 AM CSTEXTREME COLD -381 E Langdon, NDMesonet station 324959 Langdon ND NDAWN.
Feb 13, 8:30 AM CSTEXTREME COLD -423 S Wahpeton, NDMesonet station 6166D Wahpeton ND 3 S.
Feb 13, 8:34 AM CSTEXTREME COLD -367 Nw Langdon, NDMesonet station EW3711 Dresden ND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2025-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2025-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WWUS73 KFGF 121826
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1226 PM CST Wed Feb 12 2025

NDZ006-007-049-052-053-130430-
/O.NEW.KFGF.EC.W.0004.250213T0300Z-250213T1600Z/
Towner-Cavalier-Ransom-Sargent-Richland-
Including the cities of Considine, Rutland, Forman, Mount Carmel,
Cando, Milnor, Wahpeton, Dresden, Maida, Enderlin, Gwinner,
Lisbon, McLeod, Vang, and Langdon
1226 PM CST Wed Feb 12 2025

...EXTREME COLD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM 
CST THURSDAY...

* WHAT...Dangerously cold wind chills as low as 45 below expected.

* WHERE...Cavalier, Towner, Ransom, Richland, and Sargent Counties.

* WHEN...From 9 PM this evening to 10 AM CST Thursday.

* IMPACTS...The dangerously cold wind chills as low as 45 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

MNZ001>009-013>017-022>024-027>032-040-NDZ008-014>016-024-026>030-
038-039-054-130430-
/O.NEW.KFGF.CW.Y.0014.250213T0300Z-250213T1600Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-West
Marshall-East Marshall-North Beltrami-Pennington-Red Lake-East
Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater-
Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-East Otter
Tail-Wadena-Grant-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
Including the cities of Wolf Lake, Twin Valley, Long Lost Lake,
Florian, Nash, Rosewood, Hoffman, Alida, Radium, Hubbard, Fergus
Falls, Staples Airport, Espelie, Warren, Fosston, Wadena,
Roseville, Menahga, Ashby, Flaming, Lower Rice Lake, Finley,
Detroit Lakes, Clearbrook, Lakota, Fargo, Leeds, Drayton, Parkers
Prairie, Dakota Junction, Mahnomen, Leroy, Hayes Lake State Park,
Casperson, Oakwood, Fort Totten, Thief River Falls, Lavinia,
Hallock, Englund, Grafton, Hatton, Lawndale, Nary, Roy Lake,
Hadler, Karlstad, Upper Rice Lake, Ebro, Adams, Pencer, Syre,
Portland, Grand Forks, New York Mills, Barrett, Cooperstown, Ada,
Kelso, New Rockford, Valley City, Fox, McIntosh, Cavalier,
Fairdale, Argyle, Aneta, Red Lake Falls, Shoreham, Moorhead,
Gatzke, Tolna, Red Lake, Lake Itasca, Perham, Baudette,
Newfolden, Grygla, Stephen, Bemidji, Faith, Mcville, Fertile,
Middle River, Minnewaukan, Redby, Backoo, Ponemah, Park River,
Hillsboro, Bagley, Salol, Henning, Waubun, Bowesmont, Herman,
Battle Lake, Park Rapids, Mayville, Elbow Lake, East Grand Forks,
Crookston, Lankin, Erdahl, Lancaster, Akra, Erskine, Naytahwaush,
Halstad, Breckenridge, Maddock, Emmaville, Walhalla, Roseau,
Malung, Hope, Devils Lake, and Rosby
1226 PM CST Wed Feb 12 2025

...COLD WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM 
CST THURSDAY...

* WHAT...Very cold wind chills from 30 below to 40 below expected.

* WHERE...Most of eastern North Dakota and the northwest quarter of 
  Minnesota.

* WHEN...From 9 PM this evening to 10 AM CST Thursday.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

VG
3 follow-up statements
945 
WWUS73 KFGF 130342
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
942 PM CST Wed Feb 12 2025

NDZ006-007-049-052-053-131145-
/O.CON.KFGF.EC.W.0004.000000T0000Z-250213T1600Z/
Towner-Cavalier-Ransom-Sargent-Richland-
Including the cities of Considine, Milnor, Cando, Gwinner, Vang,
Forman, Rutland, Lisbon, Mount Carmel, Wahpeton, Dresden, Maida,
Langdon, McLeod, and Enderlin
942 PM CST Wed Feb 12 2025

...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 10 AM CST THURSDAY...

* WHAT...Dangerously cold wind chills as low as 45 below expected.

* WHERE...Cavalier, Towner, Ransom, Richland, and Sargent Counties.

* WHEN...Until 10 AM CST Thursday.

* IMPACTS...The dangerously cold wind chills as low as 45 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

MNZ001>009-013>017-022>024-027>032-040-NDZ008-014>016-024-026>030-
038-039-054-131145-
/O.CON.KFGF.CW.Y.0014.000000T0000Z-250213T1600Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-West
Marshall-East Marshall-North Beltrami-Pennington-Red Lake-East
Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater-
Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-East Otter
Tail-Wadena-Grant-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
Including the cities of Rosby, Shoreham, Baudette, Lawndale,
Crookston, New York Mills, Emmaville, Menahga, Fertile, Kelso,
Lake Itasca, Minnewaukan, Twin Valley, Leeds, Portland, Detroit
Lakes, Drayton, Alida, Lankin, Fergus Falls, East Grand Forks,
Lancaster, Fargo, Roseville, Henning, Cooperstown, Staples
Airport, Wadena, Walhalla, Hadler, New Rockford, Bemidji, Salol,
Parkers Prairie, Long Lost Lake, Aneta, Akra, Middle River,
Bagley, Valley City, Clearbrook, Florian, Moorhead, Erdahl,
Grygla, Park Rapids, Adams, Hope, Roseau, Nash, Naytahwaush,
Ponemah, Thief River Falls, Gatzke, Devils Lake, McIntosh, Faith,
Malung, Lower Rice Lake, Warren, Hallock, Breckenridge, Karlstad,
Backoo, Radium, Bowesmont, Dakota Junction, Stephen, Grafton,
Rosewood, Fox, Syre, Lakota, Herman, Hillsboro, Hubbard, Perham,
Hayes Lake State Park, Pencer, Wolf Lake, Flaming, Park River,
Mcville, Espelie, Maddock, Oakwood, Red Lake Falls, Erskine,
Ashby, Halstad, Battle Lake, Ebro, Newfolden, Mahnomen, Hatton,
Fort Totten, Elbow Lake, Argyle, Waubun, Barrett, Ada, Upper Rice
Lake, Fosston, Roy Lake, Hoffman, Grand Forks, Tolna, Casperson,
Redby, Englund, Red Lake, Lavinia, Cavalier, Nary, Finley,
Fairdale, Mayville, and Leroy
942 PM CST Wed Feb 12 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST 
THURSDAY...

* WHAT...Very cold wind chills from 30 below to 40 below expected.

* WHERE...Portions of central, north central, northwest, and west 
  central Minnesota and northeast and southeast North Dakota.

* WHEN...Until 10 AM CST Thursday.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Spender
677 
WWUS73 KFGF 131021
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
421 AM CST Thu Feb 13 2025

NDZ006-007-049-052-053-131600-
/O.CON.KFGF.EC.W.0004.000000T0000Z-250213T1600Z/
Towner-Cavalier-Ransom-Sargent-Richland-
Including the cities of Forman, Considine, Langdon, Rutland,
Gwinner, Milnor, Maida, Vang, Mount Carmel, Enderlin, Wahpeton,
Dresden, Lisbon, Cando, and McLeod
421 AM CST Thu Feb 13 2025

...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS 
MORNING...

* WHAT...Dangerously cold wind chills as low as 45 below expected.

* WHERE...Cavalier, Towner, Ransom, Richland, and Sargent Counties.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The dangerously cold wind chills as low as 45 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

MNZ001>009-013>017-022>024-027>032-040-NDZ008-014>016-024-026>030-
038-039-054-131600-
/O.CON.KFGF.CW.Y.0014.000000T0000Z-250213T1600Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-West
Marshall-East Marshall-North Beltrami-Pennington-Red Lake-East
Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater-
Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-East Otter
Tail-Wadena-Grant-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
Including the cities of Middle River, Red Lake Falls, Roseau,
Gatzke, Emmaville, Clearbrook, Elbow Lake, Park River, Wadena,
Alida, Parkers Prairie, Flaming, Baudette, Casperson, Staples
Airport, Grygla, Perham, Drayton, Lawndale, Devils Lake, Valley
City, Dakota Junction, Maddock, Adams, Walhalla, Hallock,
Minnewaukan, Karlstad, Redby, Grand Forks, Portland, Bowesmont,
Park Rapids, Wolf Lake, Kelso, Englund, Faith, Fosston,
Naytahwaush, Fargo, Nash, Fairdale, Waubun, Nary, Hadler,
Mcville, Hubbard, Lake Itasca, Barrett, Long Lost Lake, Erdahl,
Hayes Lake State Park, Mahnomen, East Grand Forks, Red Lake,
Lower Rice Lake, Oakwood, Hoffman, Roseville, Fort Totten,
Ponemah, Lankin, Salol, Syre, Lakota, Ebro, Rosewood, Moorhead,
Cooperstown, Lavinia, Herman, Bemidji, Crookston, Breckenridge,
Stephen, Hatton, Henning, Aneta, Twin Valley, Pencer, Thief River
Falls, Mayville, Ada, Fergus Falls, Battle Lake, Warren, Ashby,
Hope, New Rockford, Malung, Upper Rice Lake, Detroit Lakes,
Fertile, Finley, Leroy, Akra, New York Mills, Lancaster, Roy
Lake, McIntosh, Shoreham, Erskine, Tolna, Radium, Argyle, Backoo,
Hillsboro, Halstad, Newfolden, Espelie, Menahga, Florian, Bagley,
Fox, Leeds, Grafton, Cavalier, and Rosby
421 AM CST Thu Feb 13 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS 
MORNING...

* WHAT...Very cold wind chills from 30 below to 40 below expected.

* WHERE...Portions of central, north central, northwest, and west 
  central Minnesota and northeast and southeast North Dakota.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Riddle
425 
WWUS73 KFGF 131515
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
915 AM CST Thu Feb 13 2025

NDZ006-007-049-052-053-131800-
/O.EXT.KFGF.EC.W.0004.000000T0000Z-250213T1800Z/
Towner-Cavalier-Ransom-Sargent-Richland-
Including the cities of Milnor, Dresden, Gwinner, Wahpeton,
Cando, Enderlin, Mount Carmel, Lisbon, McLeod, Langdon,
Considine, Forman, Maida, Rutland, and Vang
915 AM CST Thu Feb 13 2025

...EXTREME COLD WARNING NOW IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Dangerously cold wind chills as low as 39 below.

* WHERE...Cavalier, Towner, Ransom, Richland, and Sargent Counties.

* WHEN...Until noon CST today.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

* ADDITIONAL DETAILS...Conditions will improve through the morning, 
  however wind chills will remain hazardous until noon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

&&

$$

MNZ001>009-013>017-022>024-027>032-040-NDZ008-014>016-024-026>030-
038-039-054-131800-
/O.EXT.KFGF.CW.Y.0014.000000T0000Z-250213T1800Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-West
Marshall-East Marshall-North Beltrami-Pennington-Red Lake-East
Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater-
Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-East Otter
Tail-Wadena-Grant-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
Including the cities of Cavalier, Barrett, Newfolden, Portland,
Lavinia, Drayton, Roy Lake, Wadena, Bemidji, Finley, Long Lost
Lake, New York Mills, Fox, Fairdale, Stephen, Red Lake, Upper
Rice Lake, Alida, Battle Lake, Thief River Falls, Lower Rice
Lake, Erskine, Ada, Maddock, Backoo, Park Rapids, Rosewood,
Bagley, Clearbrook, Hadler, Emmaville, Flaming, New Rockford,
Wolf Lake, Waubun, Baudette, Fosston, Oakwood, Grand Forks,
Argyle, Moorhead, Leroy, Florian, Devils Lake, Grygla, Syre,
Englund, Mayville, Ponemah, Aneta, Valley City, Mahnomen,
Mcville, Akra, Cooperstown, Nash, Shoreham, Redby, McIntosh,
Karlstad, Parkers Prairie, Leeds, Fertile, Rosby, Middle River,
Hayes Lake State Park, Hillsboro, Nary, Fergus Falls, Warren,
Hubbard, Faith, Lake Itasca, Red Lake Falls, Walhalla, Ashby,
Espelie, Hope, Minnewaukan, Detroit Lakes, Casperson, Grafton,
Fargo, Perham, Lancaster, Crookston, Hallock, Erdahl,
Naytahwaush, Hoffman, Breckenridge, East Grand Forks, Lakota,
Malung, Henning, Kelso, Ebro, Roseville, Menahga, Adams, Lankin,
Elbow Lake, Gatzke, Hatton, Radium, Roseau, Dakota Junction, Park
River, Bowesmont, Halstad, Herman, Fort Totten, Staples Airport,
Pencer, Twin Valley, Salol, Lawndale, and Tolna
915 AM CST Thu Feb 13 2025

...COLD WEATHER ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills as low as 40 below.

* WHERE...Portions of central, north central, northwest, and west 
  central Minnesota and northeast and southeast North Dakota.

* WHEN...Until noon CST today.

* IMPACTS...The dangerously cold wind chills as low as 40 below zero 
  could cause frostbite on exposed skin in as little as 10 minutes.

* ADDITIONAL DETAILS...Conditions will improve through the morning, 
  however wind chills will remain hazardous until noon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Perroux

What forecasters said that day

The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this extreme cold warning went out at Feb 12, 11:20 AM CST, 1 hour 6 minutes earlier. Its key messages:

  • Extended period of very cold conditions. Hazardous wind chills this morning to 45 below zero in southern Red River Valley. Additional opportunities for hazardous wind chills tonight, Thursday morning, and this weekend into early next week.
Area forecast discussion, Feb 12, 11:20 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1120 AM CST Wed Feb 12 2025

.KEY MESSAGES...

- Extended period of very cold conditions. Hazardous wind
  chills this morning to 45 below zero in southern Red River
  Valley. Additional opportunities for hazardous wind chills
  tonight, Thursday morning, and this weekend into early next
  week.

&&

.UPDATE...
Issued at 1120 AM CST Wed Feb 12 2025

Temperatures and wind chills recovered enough across the FA that
was able to let the Cold Weather Advisory go a little early.
Otherwise, there are still some clouds mainly over east central
and southeast North Dakota, moving very slowly southeast. Will
likely need another cold weather headline tonight.

UPDATE
Issued at 935 AM CST Wed Feb 12 2025

Wide varieties in temperatures, and thus wind chill readings,
continue across the FA this morning. Currently, Grand Forks is
the mild spot, at -8F (air temperature), while Wahpeton is on
the other end at -22F. There is an area of clouds from Devils
Lake to Valley City, moving slowly to the south/southeast. This
will keep some cloud cover along and south of highway 200 today,
while other areas further north see more sun. Wind speeds are
going to stay on the lower end again, generally 5 to 15 mph. So
the current cold weather headlines should be able to expire
later this morning, with the need for another round tonight.

UPDATE
Issued at 714 AM CST Wed Feb 12 2025

Watching the slow east/southeast movement of clouds thru western
and central ND into northeast ND at 12z. Scattered clouds as
well upstream in SE Saskatchewan and SW Manitoba. This
associated with 500 mb trough which will slowly move thru the
area today. Therefore sky cover today will be varied with clouds
and sun. Light winds over fresh snowcover in southern RRV
allowed temps to drop to near 25 to 30 below early this morning.
Temps will recover thru the morning and still think by aftn all
areas out of cold weather advisory criteria.

&&

.DISCUSSION...
Issued at 317 AM CST Wed Feb 12 2025

...Synopsis...

Large arctic air mass gripping much of the northern tier of
CONUS and Canada is evident on satellite imagery via water vapor
and moisture imagery. This is a result of an expansive polar
upper low near Hudson Bay, with deep troughing through the
central CONUS into Mexico. This synoptic feature will dominate
much of the forecast period through at least next Sunday,
keeping majority northwest flow aloft over the Northern Plains.
This will continue the feed of arctic air and cold to very cold
conditions over our area into next week. More on the cold
conditions can be found below.

There is a brief reprieve from this flow as energy from a dying
upper low in the Pacific Northwest traverses the Northern
Rockies and Northern Plains into the Upper Midwest around
Friday. This energy mingles with the polar low bringing a quick
moving low pressure system into the Upper Midwest. Most
ensemble guidance quickly progresses synoptic forcing through
the Dakotas into Minnesota Friday, supporting snow production
within the eastern Dakotas into Minnesota. However, synoptic
forcing is likely to be on the weaker side given the expectation
of a rather diffuse wave nor strongly deepening mid level
trough. Additionally, moisture transport into this is
anticipated to be on the meager side. Lastly, there is not much
of a signal for mesoscale forcing to contribute for potential in
'over performing' in precip amounts. Ultimately this should
result in snow amounts/rates on the lighter side, with
interquartile snow totals in the 1-3 inch range, highest within
Minnesota.

As the system develops into Upper Midwest, increasing pressure
gradient should help increase northerly winds late Friday into
Saturday. While winds increase, they are not forecast to be
strong given the lack of strength of the system aloft as well as
weaker cold air advection due to such cold temperatures ahead of
the system. The interquartile of winds is in the 15-25 mph
gusting 25-35 mph, strongest within the Red River Valley. With
temperatures forecast in the single digits above and below zero,
and a fresher snowpack in place (outside of the central Valley),
patchy blowing snow and drifting snow appear most likely
scenario.

Ultimately this system is forecast to bring sub-advisory-type
impacts to portions of the Red River Valley and Minnesota from
light snowfall and blowing/drifting snow Friday into early
Saturday. The chance for advisory-type impacts is rather low,
around 10% chance within Minnesota.

...Hazardous cold...

There is high confidence in very cold conditions tonight
through Thursday, then again this weekend into next week. This
includes the potential for hazardous wind chills colder than 40
below zero.

Cold air aloft and ideal radiational cooling over a relatively
fresh and sufficiently deep snow pack is contributing to
temperatures into the twenties to around 30 below zero in
southeast North Dakota into west-central Minnesota. This
location will be a common theme for relatively cold/coldest
condition in our area due to the presence of fresher snowpack
compared to older/thinner snowpack further north.

These temperatures are combining with a light breeze between
5-10 mph between the western periphery of surface high centered
in central MN and an incoming weak surface trough in central
ND. This is resulting in growing coverage of wind chills between
40 and 50 below zero in observational datasets like AWOS/ASOS
and NDAWN.

While similar temperatures are occurring in west-central MN, a
lack of wind will limit the chance of wind chills colder than 40
below zero here.

Nearby into the I-94 corridor, incidences of wind chills near 40
below zero are being noted. However, these are perhaps a bit
more sporadic/isolated in time and space. Thus, will continue
to hold off on upgrading her.

Guidance supports warming temperatures shortly after sunrise
(around 9 am) will bring wind chills warmer than 40 below zero,
ending threat of these very hazardous conditions in this area.

Another period of hazardous cold comes tonight into Thursday
morning, mainly driven by air temperatures well into the
twenties below zero, with a medium chance of temperatures into
the thirties below zero, again in the aforementioned areas of
southeast ND into west- central MN, as well as in typical cold
spots of northwest MN.

After a brief reprieve Friday into the weekend, the polar low
and more unmodified arctic air moves very near our area from ON.
This includes potential for coldest air mass yet to move over
our area. Most ensembles depicting around a 40% chance of 850 mb
-30C or colder to brush into our area. This brings the high
 likelihood for another period of very cold conditions,
 including the potential for 30 below zero air temperatures and
 wind chills colder than 40 below zero. Timeframe for this air
 mass to impact our area is around Sunday night through Tuesday
 morning.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1120 AM CST Wed Feb 12 2025

Other than being very cold, there are no impacts expected
throughout this TAF period. A few clouds in the SCT-BKN050-070
range are possible this afternoon at KBJI and KFAR, otherwise
the other sites should remain clear. Wind speeds look to remain
below 10 knots throughout.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Godon
DISCUSSION...CJ
AVIATION...Godon
Hazardous weather outlook, Feb 12, 6:49 AM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
649 AM CST Wed Feb 12 2025

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
649 AM CST Wed Feb 12 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Wind chills 30 below to 45 below early this morning and again
possible late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very cold wind chills less than 30 below are expected mainly
during most overnights and mornings thru early next week.

Chance for light snow south of Highway 2 Friday with 60 percent
chance for at least 1 inch of snow Wadena MN area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 11:22 PM CSTExtreme Cold WarningFGFRansom, Richland, Sargent10 hr
Feb 12, 12:26 PM CSTCold Weather AdvisoryFGFBarnes, Benson, Cass, Eddy, Grand Forks, Griggs and 6 more24 hr

Nearby

Extreme Cold Warnings in North Dakota, 2025Every extreme cold warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.